Acute Catatonia on Medical Wards: A Case Series

Elisabeth Doran; John D. Sheehan

Disclosures

J Med Case Reports. 2018;12(206) 

In This Article

Discussion and Conclusions

In all three cases, the catatonia was caused by an acute medical deterioration, and in two of the cases there was also a withdrawal of longstanding psychiatric medication secondary to the acute illness.

The treatment of catatonia recommended by the Maudsley Guidelines[5] is a challenge with lorazepam. If that is not successful, then ECT may be an alternative option. Use of antipsychotics has been controversial.

Our first patient responded well to treatment with lorazepam. Benzodiazepines are the recognized first-line treatment for catatonia.[5,6] As she was on a depot preparation of her longstanding antipsychotic mediation she did not experience withdrawal of her medication when she became medically unwell and her oral intake diminished, unlike the other two cases.

In the second case, the patient had deteriorated suddenly; due to a suspicion of neuroleptic malignant syndrome, which was subsequently ruled out, her longstanding maintenance medication olanzapine was stopped. She received an extensive medical work-up and catatonia only became a suspicion and was diagnosed after a prolonged intensive care stay of over a month. When she was diagnosed as having catatonia, first-line treatment with lorazepam was trialled, but not tolerated, probably due to her frail physical state. As a second option, and following multidisciplinary discussions with medical and neurological colleagues, we opted for the cautious reintroduction of olanzapine, which had been held since there was a suspicion of neuroleptic malignant syndrome. This management proved to be effective for the patient and she recovered. Interestingly, the same patient re-presented with catatonia 2 years later and did not respond to olanzapine but required ECT.

In the literature there is clear advice against using first-generation antipsychotics in catatonia, as these have been shown to exacerbate the condition.[7,8] The use of second-generation antipsychotics is controversial, but there are a number of case reports showing good outcomes for patients when treated with second-generation antipsychotics. Cassidy et al.[9] described a patient with bipolar affective disorder who responded selectively to high-dose olanzapine and Babington and Spiegel[10] reported on a similar case, in which a catatonic patient did not respond to lorazepam, but showed dramatic reduction of catatonic features with a combination of olanzapine and amantadine. Valevski et al.[11] described two patients who responded well to risperidone. There are multiple positive reports on the treatment of catatonia with clozapine, but due to the slow introduction and close monitoring required with clozapine this may only be an option limited to chronic, severe, and treatment-resistant cases.[12–14]

The third case is slightly more unusual. The patient had been well maintained on lithium monotherapy for many years, but it had been reduced to a sub-therapeutic level due to renal impairment, preceding her medical illness. Due to her inability to swallow she did not receive any of the psychotropic medications she was on at the time of admission. She relapsed with pronounced psychotic features, but also obvious catatonic features. Due to the acute change in her mental state, she was diagnosed very early on in her catatonic state. Consequently, the decision was made to treat the psychotic features with a second-generation antipsychotic that could be safely used in chronic renal impairment. She showed some improvement in her mental state with this regime, but only recovered fully when the decision was made to reintroduce the lithium that had kept her stable for the past 30 years. The reintroduction of lithium was a difficult decision due to her comorbidities and history of lithium toxicity, but there was a consensus among the treating physicians and psychiatrists that in her case the benefits were likely to outweigh the risks of the treatment. This decision was made in agreement with her relatives by explaining that there was some evidence that showed mood stabilizers to be beneficial in the treatment of catatonia.[15] The decision proved to be very beneficial for the patient and she agreed with the action herself once she became well enough to have insight into her episode of catatonia.

In all three cases catatonia was diagnosed as per DSM-5. In DSM-5, catatonia can either be diagnosed in the context of a general medical disorder or as a specifier for a major psychiatric illness.[1] All our patients have well-controlled major psychiatric illnesses. Our impression in all cases was that the catatonic episodes were probably triggered by the acute medical illness rather than an exacerbation of the psychiatric illness. This particular circumstance is not reflected in DSM-5. Patients with major psychiatric illnesses are probably more prone to reacting to acute medical illness with catatonic states than patients who do not suffer from psychiatric illnesses, for this reason it is important for medical doctors to be aware of catatonia.

All three patients improved significantly once diagnosed and treated but the treatment varied with each patient. All three improved physically and mentally to such a point that discharge home was made possible. Recognition and prompt diagnosis of catatonia is crucial, since outcomes for treated catatonia are very good, but untreated catatonia may lead to chronic morbidity and can be fatal.

In conclusion catatonia is a severe psychomotor syndrome which has a good prognosis if diagnosed and treated in a timely manner. Acute medical deterioration can trigger catatonia, particularly if patients have a history of mental illness. It is important to be aware of catatonia and have a high index of suspicion when longstanding psychiatric medications have been stopped in the course of the medical management or in patients with reduced oral intake. As these patients are likely to be under the care of a medical team, rather than a psychiatrist, it is important to increase awareness of catatonia among physicians and encourage prompt treatment.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....